Tornadoes · United States · Georgia · 2017
EF0 tornado, Shack, Georgia, May 1, 2017
This EF0 tornado ran 0.5 miles across Chattahoochee County on May 1, 2017, touching down at 10:07 AM EDT and reaching 50 yards wide. It killed nobody, and did $12,000 of property damage.
The rating scale
Tracks are drawn in the color of the rating. The Enhanced Fujita scale rates the damage rather than measuring the wind: the speeds are what that damage is taken to imply.
EF065 to 85 mphthis tornado
Light damage. Surface peeled off some roofs, gutters and siding damaged, branches broken, shallow-rooted trees pushed over.
EF186 to 110 mph
Moderate damage. Roofs badly stripped, mobile homes overturned or badly damaged, exterior doors lost, windows broken.
EF2111 to 135 mph
Considerable damage. Roofs torn off well-built houses, frame homes shifted on their foundations, mobile homes destroyed, large trees snapped or uprooted, cars lifted off the ground.
EF3136 to 165 mph
Severe damage. Whole stories of well-built houses destroyed, large buildings badly damaged, trains overturned, trees debarked, heavy cars lifted and thrown.
EF4166 to 200 mph
Devastating damage. Well-built houses leveled, structures with weak foundations moved some distance, cars thrown and large missiles generated.
EF5over 200 mph
Incredible damage. Strong frame houses swept off their foundations, car-sized missiles thrown more than 100 meters, steel-reinforced concrete badly damaged, high-rise buildings deformed.
Unrated
The survey recorded a tornado but could not put a number on it, most often because it crossed open country and damaged nothing a rating can be read from.
The record
- Rating
- EF0
- Date
- May 1, 2017
- Touchdown
- 10:07 AM EDT (14:07 UTC)
- Lifted
- 10:08 AM EDT (14:08 UTC)
- On the ground
- 1 minutes
- Path length
- 0.5 miles (0.7 km)
- Path width
- 50 yards (46 m)
- Deaths
- 0
- Injuries
- 0
- Property damage
- $12,000
- County
- Chattahoochee County
- Touchdown point
- 32.340, -84.928
- Lift-off point
- 32.346, -84.924
- Record number
- 1705010807-01
What the Weather Service recorded
Despite very limited and weak instability across the region, strong low-level shear associated with a deep upper-level low and strong surface cold front managed to produce a couple of weak, short-lived, tornadoes in central Georgia.
A weak, short-lived tornado touched down on a remote section of the Ft. Benning Army Reservation. Due to the sensitive nature of the location, a National Weather Service survey team could not access the site, however official from Ft. Benning flew over the site and provided the NWS office with positions for the start and end points as well as photos and descriptions of the damage. From this, the NWS determined that an EF0 tornado, with maximum wind speeds of 80 MPH and a maximum path width of 50 yards, travelled just under a half of a mile snapping and uprooting trees. [05/01/17: Tornado #1 County #1/1, EF-0, Chattahoochee, 2017:068].
From NOAA NCEI's Storm Events Database, the narrative the local forecast office wrote for Storm Data.
The warnings
2 minutes of warning. NWS FFC issued a tornado warning for this county at 14:05 UTC, 2 minutes before the tornado touched down, in force until 14:45 UTC.
| Issued (UTC) | Expired | Product | Office |
|---|---|---|---|
| 14:05 UTC | 14:45 UTC | Tornado Warning | FFC |
Every warning and watch covering the touchdown point that day, from the Iowa Environmental Mesonet's archive of National Weather Service products. Lead time is measured from the issue of the warning in force to the touchdown time in the database, both of which were recorded to the minute by different people.
The forecast that day
The Storm Prediction Center had this point in a Marginal Risk, with a 0.02 chance of a tornado within 25 miles. The outlook in force was issued at 13:00 UTC.
SPC's Day 1 convective outlook as it stood when the tornado began, read at the touchdown point. The same archive is on the radar archive.
What forecasters said that day
The local office's own words before the tornado touched down, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Atlanta, GA wrote its last area forecast discussion before the tornado touched down at May 1, 7:35 AM EDT, 2 hours 32 minutes earlier.
Area forecast discussion, May 1, 7:35 AM EDT, 2 hours 32 minutes before
Area Forecast Discussion...Updated National Weather Service Peachtree City GA 735 AM EDT Mon May 1 2017 .SHORT TERM /Today through Tuesday/... Still a bit of uncertainty concerning the severe thunderstorm potential across north and central Georgia. Main band of convection along and just ahead of the cold front is approaching the northwest and west currently and steady progress should sweep it east across the forecast area through this afternoon. Although there is still a strong low-level jet associated with the system, the northwestern 1/3 of the forecast area will see the main impacts this morning while instability is quite limited. With the strong low-level jet, an isolated severe thunderstorm cannot be ruled out through the early morning, but chances will be minimal. We should see a gradual increase in instability as the system moves east during the day with CAPE values building at least into the 1000-1500 j/kg range. Best low-level shear shifts north and east of the forecast area at this same time, but is more than sufficient across the region to support the marginal to slight SPC severe risk across the southern and eastern 2/3 of the area. Lapse rates are weak so main threats would continue to be damaging winds and isolated tornadoes. The majority of the area should see prevailing surface winds remain below advisory levels through the day today, however the strong low- level jet is still expected to impact the higher terrain of the north Georgia mountains. No changes are planned for the Wind Advisory at this time. Drier and milder airmass settles into the region tonight through Tuesday behind this system with clearing skies, diminishing winds and more seasonal temperatures. 20 .LONG TERM /Tuesday Night through Sunday/... High pressure will move offshore by early Wednesday as a strong low pressure system and front move into the Lower Mississippi River Valley. This system will continue to move eastward and begin to impact western portions of the CWFA by later on Wednesday. The actual cold front is still on track to move through on Thursday. Showers will linger on the backside of the system through Friday. A dry and pleasant weekend is on tap, with below normal temperatures still forecast. Showers and thunderstorms are still expected along and ahead of the cold front later Wednesday night and well into Thursday. The GFS has decreased the surface instability with this system for this run. A few hundred Joules of CAPE are still available, mainly south of I- 20, but the values are significantly less than yesterday. Both the ECMWF and GFS have decent lapse rates and good upper divergence. Shear is marginal, but would be enough. So, still not ruling out the potential for a few strong and possibly isolated severe thunderstorms. It's still too early to nail down timing and coverage. An deep upper trough will linger across the SE US through much of the weekend. A few showers should linger into Friday, but the remainder of the weekend should mostly be dry. Cooler than normal temps are expected for the weekend, with overnight lows potentially in the 40s Friday night/Saturday morning. NListemaa && .AVIATION... 12Z Update... Mainly MVFR conditions to start this forecast period, persisting through 16-18Z. Main band of convection across the west and north at this time impacting the Atlanta metro and KCSG TAF sites through 15Z and the KAHN/KMCN TAF sites in the 14-19Z time frame. South- Southwesterly winds in the 8-12kt range w/ gusts 17-22kt. Winds become increasingly westerly and further increase into the 12-14kt range w/ gusts 20-25kt by 14-16Z most areas before diminishing into the 7-12kt range 20-24Z. //ATL Confidence...12Z Update... Medium to high on all elements. 20 && .PRELIMINARY POINT TEMPS/POPS... Athens 78 53 80 54 / 80 10 5 5 Atlanta 77 53 78 58 / 80 5 0 5 Blairsville 74 48 74 49 / 80 5 5 5 Cartersville 76 50 78 54 / 90 5 5 5 Columbus 78 54 82 58 / 80 5 5 5 Gainesville 76 53 77 55 / 80 5 5 5 Macon 79 52 82 54 / 70 10 5 0 Rome 75 49 78 53 / 90 5 5 5 Peachtree City 77 51 79 53 / 80 5 0 0 Vidalia 83 58 84 58 / 70 30 5 5 && .FFC WATCHES/WARNINGS/ADVISORIES... Wind Advisory until 4 PM EDT this afternoon for the following zones: Catoosa...Dade...Dawson...Fannin...Gilmer...Lumpkin... Murray...Pickens...Towns...Union...Walker...White...Whitfield. && SHORT TERM...20 LONG TERM....NListemaa AVIATION...20
Hazardous weather outlook, May 1, 5:17 AM EDT, 4 hours 50 minutes before
Hazardous Weather Outlook National Weather Service Peachtree City GA 517 AM EDT Mon May 1 2017 GAZ001>009-011>016-019>025-027-030>039-041>062-066>076-078>086- 089>098-102>113-021200- Baldwin-Banks-Barrow-Bartow-Bibb-Bleckley-Butts-Carroll-Catoosa- Chattahoochee-Chattooga-Cherokee-Clarke-Clayton-Cobb-Coweta- Crawford-Crisp-Dade-Dawson-DeKalb-Dodge-Dooly-Douglas-Emanuel- Fannin-Fayette-Floyd-Forsyth-Gilmer-Glascock-Gordon-Greene- Gwinnett-Hall-Hancock-Haralson-Harris-Heard-Henry-Houston-Jackson- Jasper-Jefferson-Johnson-Jones-Lamar-Laurens-Lumpkin-Macon- Madison-Marion-Meriwether-Monroe-Montgomery-Morgan-Murray- Muscogee-Newton-North Fulton-Oconee-Oglethorpe-Paulding-Peach- Pickens-Pike-Polk-Pulaski-Putnam-Rockdale-Schley-South Fulton- Spalding-Stewart-Sumter-Talbot-Taliaferro-Taylor-Telfair-Toombs- Towns-Treutlen-Troup-Twiggs-Union-Upson-Walker-Walton-Warren- Washington-Webster-Wheeler-White-Whitfield-Wilcox-Wilkes- Wilkinson- 517 AM EDT Mon May 1 2017 This Hazardous Weather Outlook is for portions of North and Central Georgia. .DAY ONE...Today and Tonight... A line of showers and thunderstorms, associated with a potent weather system, is expected to impact portions North and Central Georgia today. Isolated to scattered severe thunderstorms are possible within this line. The primary mode of severe weather will be damaging wind gusts up to 60 MPH. Isolated brief tornadoes cannot be ruled out. A Wind Advisory is in effect for the higher terrain of north Georgia through 4 PM. .DAYS TWO THROUGH SEVEN...Tuesday through Sunday... Another potent weather system is expected to impact the region Wednesday Night through Thursday. This system will bring another round of thunderstorms to the area. .SPOTTER INFORMATION STATEMENT... Spotter activation will not be needed through tonight.
In the hours before
Special weather statement, May 1, 9:31 AM EDT, 36 minutes before
Special Weather Statement
National Weather Service Peachtree City GA
931 AM EDT MON MAY 1 2017
GAZ078-089-090-102-011430-
Chattahoochee GA-Harris GA-Stewart GA-Muscogee GA-
931 AM EDT MON MAY 1 2017
...SIGNIFICANT WEATHER ADVISORY FOR CHATTAHOOCHEE...SOUTHEASTERN
HARRIS...STEWART AND MUSCOGEE COUNTIES UNTIL 1030 AM EDT...
At 930 AM EDT...National Weather Service doppler radar indicated a
line of strong thunderstorms along a line extending from near
Parkmanville to near Hawkinsville...and moving northeast at 40 mph.
HAZARD...40 to 50 mph wind and enhanced risk of a brief tornado.
IMPACT...While winds should result in minor damage to tree limbs
and blowing around of light...unsecured objects...the
leading edge of this line of storms has also exhibited
areas of localized rotation. A brief tornado could
quickly form.
Some locations in the path of these storms include
Lumpkin, Hamilton, Cusseta, Waverly Hall, North Fort Benning, Bibb
City, Upatoi, Fort Benning/lawson Army Air Fld, Ellerslie, Laurel
Hills, Green Island Hills, Westville, Vista Terrace, Cataula,
Columbus Metropolitan Airport, Jamestown/south Fort Benning,
Brooklyn, Renfroe, Rose Hill and Manta.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
People outdoors should seek shelter immediately.
LAT...LON 3193 8493 3197 8496 3198 8496 3199 8507
3209 8504 3213 8506 3222 8498 3226 8489
3233 8501 3243 8496 3260 8508 3278 8489
3264 8469 3256 8469 3256 8467 3252 8469
3253 8464 3249 8466 3220 8466 3192 8486
TIME...MOT...LOC 1330Z 236DEG 34KT 3238 8522 3203 8516
WIND...50MPHThe air that afternoon
The radiosonde launches on either side of the tornado, from the nearest station that was launching then, drawn and analyzed the way Storm Lab does: the same diagram, the same parcel and shear definitions SPC's mesoanalysis uses.
Peachtre/Fal Fld, GA (KFFC), 12:00Z
2.1 hours before the tornado, 121 km from the path. May 1, 2017.
- Mixed-layer CAPE
- 118 J/kg
- Mixed-layer CIN
- -14 J/kg
- Surface CAPE
- 412 J/kg
- Mixed-layer LCL
- 715 m above ground
- 0-6 km bulk shear
- 60 kt
- 0-1 km bulk shear
- 49 kt
- 0-1 km storm-relative helicity
- 300 m²/s²
- 0-3 km storm-relative helicity
- 336 m²/s²
- Significant tornado parameter
- 0.2
- Supercell composite
- 2.3
- 0-3 km lapse rate
- 6.0 K/km
Peachtre/Fal Fld, GA (KFFC), 00:00Z
9.9 hours after it, 121 km from the path. May 2, 2017.
- Mixed-layer CAPE
- 0 J/kg
- Mixed-layer CIN
- -85444 J/kg
- Surface CAPE
- 0 J/kg
- Mixed-layer LCL
- 2346 m above ground
- 0-6 km bulk shear
- 49 kt
- 0-1 km bulk shear
- 20 kt
- 0-1 km storm-relative helicity
- 0 m²/s²
- 0-3 km storm-relative helicity
- -38 m²/s²
- Significant tornado parameter
- 0.0
- Supercell composite
- 0.0
- 0-3 km lapse rate
- 5.4 K/km
The radar
The Maxwell AFB radar (KMXX), 84 km away, was scanning. The volume nearest the touchdown began at 14:04 UTC.
Open the radar archive at this moment, over the track
Reflectivity and velocity, decoded from the Level II archive in the browser. Volumes take a few seconds to open the first time.
This ground now
The live radar over the trackEvery 2017 tornado in GeorgiaEvery tornado in Georgia since 1950Warnings in force in Georgia nowThe forecast where you are
The other tornadoes of May 1, 2017
14 more were confirmed in the United States that day.
| Date | Time | Rating | Where | Path (mi) | Width (yd) | Deaths | Injuries | Damage |
|---|---|---|---|---|---|---|---|---|
| May 1 | 10:24 AM EDT | EF0 | Forsyth, GA | 2.4 | 150 | $25,000 | ||
| May 1 | 2:30 PM EDT | EF0 | Butler, PA | 2.9 | 50 | $20,000 | ||
| May 1 | 2:56 PM EDT | EF0 | Butler, PA | 0.4 | 50 | $5,000 | ||
| May 1 | 3:09 PM EDT | EF0 | Clarion, PA | 0.9 | 75 | $15,000 | ||
| May 1 | 3:25 PM EDT | EF0 | Clarion, PA | 0.5 | 100 | $10,000 | ||
| May 1 | 3:27 PM EDT | EF0 | Clarion, PA | 0.8 | 75 | $10,000 | ||
| May 1 | 3:27 PM EDT | EF1 | Forest, PA | 2.2 | 100 | $50,000 | ||
| May 1 | 3:35 PM EDT | EF1 | Forest, PA | 0.8 | 150 | |||
| May 1 | 3:39 PM EDT | EF1 | Forest, PA | 0.2 | 50 | |||
| May 1 | 3:40 PM EDT | EF2 | Forest, PA | 0.9 | 350 | |||
| May 1 | 3:42 PM EDT | EF2 | Forest, PA | 1.1 | 175 | |||
| May 1 | 3:54 PM EDT | EF0 | Catawba, NC | 2.7 | 50 | $10,000 | ||
| May 1 | 4:08 PM EDT | EF1 | Elk, PA | 1.7 | 200 | |||
| May 1 | 6:44 PM EDT | EF1 | Centre, PA | 1.1 | 100 | 1 | $200,000 |
What this means
Ratings are the survey's, read off the damage rather than measured; the rating scale is above. Tornado counts rise through the record as reporting improved, so a year in the 1950s is not comparable with one today except for the strongest tornadoes, which were always noticed.
Sources
NOAA Storm Prediction Center tornado database, 1950-2025, the official record kept by NOAA's Storm Prediction Center.